Dense Fog, Jefferson
- When
- April 24, 1:00 AM CST to 7:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Widespread dense fog formed over southern Illinois, reducing visibility to one-quarter mile or less. The fog formed under a narrow ridge of high pressure extending north to south along the Mississippi Valley.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed over southern Illinois, reducing visibility to one-quarter mile or less. The fog formed under a narrow ridge of high pressure extending north to south along the Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 10:31 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1131 PM CDT Thu Apr 23 2020 .UPDATE... Issued at 1130 PM CDT Thu Apr 23 2020 Updated Aviation discussion for the 06 UTC TAF issuance. && .SHORT TERM...(Tonight through Saturday night) Issued at 235 PM CDT Thu Apr 23 2020 The storm system currently over the region will continue to push east and out of the area through this evening. Latest guidance indicates that the measurable precipitation should be on a downward trend, leaving just a chance of showers over the eastern third of the region after 00Z. There is some potential for a few lightning strikes ahead of the upper low, mainly over the southern Pennyrile late this afternoon. Clearing is expected to make its way eastward tonight, but it is expected to stall out over our region overnight. There is some potential for low clouds to redevelop or for fog to develop in the clear air. With that expectation trended a bit lower with temperatures and dewpoints tonight. Our next storm system will impact the region Friday night through Saturday night, but a minor disturbance may impact southeast Missouri and southern Illinois with some showers and possibly even thunderstorms Friday afternoon. Much of the guidance brings some convection right to our border areas by 18Z Friday, and then just kills it off or continues to try to generate scattered convection in that same area. Tried to hold PoPs to low chance levels through the afternoon. Not much to choose from in temperature guidance, so stayed with the typical blend which would indicate a bit less cloud cover than we have in the forecast. The main storm system may push showers into southeast Missouri by late evening, but overnight they will spread east over most of the region with the possible exception of southwest Indiana. The instability will be limited and mainly confined to the southern border of the areas and farther south. Will have a very small sliver of slight chance thunder probabilities along the southern periphery of the area just to be safe. The surface low will push through west Kentucky through early afternoon, and there will be some potential for a few thunderstorms to develop ahead of it. This will likely be our best chance of thunderstorms in the short term. The upper storm system is a bit stronger and more amplified than today's storm, so it will drag its heels through the area, leaving a chance of showers in the east through at least Saturday evening. Storm total QPF with this system will range from an inch or more in the northwest to around a half inch in the southeast. Temperatures will continue to be milder than normal at night through Friday night and cooler than normal during the day. Plenty of moisture around, but not much sunshine. .LONG TERM...(Sunday through Thursday) Issued at 235 PM CDT Thu Apr 23 2020 The main weather concern in the long term period is associated with a system later Tuesday/Tuesday night. We start off the period in northwest flow aloft on Sunday, on the back side of the upper level system from Saturday. A little ripple of energy aloft looks to dive southward into Missouri during the afternoon hours. A few models try to develop some light precip over southeast Missouri with this feature. However, most guidance indicates scarce moisture available and keep us dry. This is the route we will continue to side with. On Monday, upper heights begin to rise as the trough over the eastern U.S. departs and gives way to another disturbance entering the Pacific Northwest region. This should result in a continued dry forecast through the daytime hours. A few models try to spread in some warm air advection rain Monday night, so kept in lower chance PoPs for this potential. On Tuesday, mid level shortwave energy over the Northern Plains is forecast to dive southeastward and eventually carve out a deeper trough over the eastern U.S. Wednesday into Thursday. This will lead to the passage of a cold front across our area, resulting in a good chance for rain and thunderstorms. Guidance is in pretty good agreement bringing the highest rain/thunderstorm chances through Tues evening/overnight. Current QPF amounts are in the 0.5"-0.75" range with this system. Wrap-around showers and perhaps a few isolated storms will be possible on Wednesday as the system departs to the east. Most models advertise next Thursday to be dry as high pressure begins to move in from the west. Temperatures will average at or below normal through most of the extended, with highs in the 60s to lower 70s most days. The exception will be on Tuesday, as breezy southwest winds nudge us up into the mid 70s in many locations. && .AVIATION... Issued at 1130 PM CDT Thu Apr 23 2020 Main concern with this forecast package is the potential for IFR/LIFR cigs and vsby restrictions from fog and low status from the predawn hours through daybreak. Satellite imagery shows an expanding area of low stratus over western Kentucky, southeast Illinois, and southwest Indiana. Current thinking is that MVFR fog and low IFR cigs will develop at KEVV/KOWB/KPAH, and IFR/LIFR fog will be the greater concern at KCGI and KMVN, where skies have cleared out. Timing for the greatest impacts will be in the 09-14z period. Vsbys and cigs will improve to VFR by late morning with the arrival of diurnal heating and mixing. Winds will be generally light and variable at 5 kts or less. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS SHORT TERM...DRS LONG TERM...SP AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 433 PM CDT Thu Apr 23 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 433 PM CDT Thu Apr 23 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Patchy fog will be possible mainly over southeast Missouri and southern Illinois overnight. Dense fog with visibilities under a half a mile cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms will be possible over portions of southeast Missouri and southern Illinois Friday afternoon and evening, and then along the southern border of southeast Missouri and west Kentucky overnight. A small chance of thunderstorms will also be possible over west Kentucky and southwest Indiana Saturday morning into the afternoon. Locally heavy rainfall and lightning will be the primary concerns. A chance of thunderstorms is forecast Tuesday and Tuesday night, and a few thunderstorms will also be possible on Wednesday. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883569, 883570, 883571, 883572, 883573, 883574, 883575, 883576, 883577, 883578, 883579, 883580, 883581, 883582, 883583, 883584, 883585, 883586, 883587.